Minnesota, 2008

Winter Storm in Minnesota, March 20 to 21, 2008

March 20 to 21, 2008 · NWS MPX · 20 events in 20 counties and zones

A surface low presssure system moved from central Wyoming on the morning of the 20th to southeast Iowa by the afternoon of the 21st. 0 inches at Farmington, Carlos, and Brownton.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A surface low presssure system moved from central Wyoming on the morning of the 20th to southeast Iowa by the afternoon of the 21st. Some snowfall amounts of note include: 11.0 inches at Donnelly; 10.5 inches in Chaska; 10.1 inches in Chanhassen; 10.0 inches at Madison, Red Wing, and nine miles west of Starbuck; 9.5 inches at Waconia; 9.0 inches at Hutchinson; 8.0 inches at Benson, Lakeville, Willmar, and Morton; 7.5 inches at Silver Lake, Glencoe, and three miles north of Murdock; 7.3 inches at Prior Lake; 7.0 inches at Farmington, Carlos, and Brownton. East to northeast winds in the 10 to 16 mph sustained range generated some moderate blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 20, 1:32 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 20, 1:32 PM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 PM CDT THU MAR 20 2008

.DISCUSSION...

BETWEEN REVIEWING SPC SREF OUTPUT FROM 09Z AND 03Z...ALONG WITH A
40 KM NAM BASED CROSS SECTION FROM 106 NE KFOD THROUGH 89 SW KDLH
FROM 12Z...WE DECIDED TO RESOLVE OUR WINTER STORM WATCH AT MIDDAY
WITH A WINTER STORM WARNING...AND WITH THIS UPDATE WE ALSO OPTED
TO ADD A TIER OF COUNTIES TO THE NORTH AND EAST OF THIS WARNING
WITH A SNOW ADVISORY.

MELTING OF SNOW DUE TO WARM SURFACE TEMPERATURES...ALONG WITH A
SHORT RAIN AND SNOW MIX OVER SOUTH CENTRAL MN MAY DECREASE SNOW
TOTALS SOMEWHAT IN THE SOUTHWEST PART OF THE WARNING
AREA...HOWEVER...INTENSE VERTICAL MOTION (OMEGA OF 20 MICRO-BARS/SEC)
SEVERAL LAYERS OF NEGATIVE EPV AND VERTICALLY ERECT AGEOSTROPHIC
CIRCULATION FROM KFBL SOUTH...WILL LIKELY MAKE UP FOR THIS INITIAL
LOSS IN ACCUMULATIONS. BUFKIT OUTPUT SUGGESTS 8 INCH MAX SNOWFALL
TOTALS WITH THE MAIN AXIS FROM SWIFT COUNTY SOUTHEAST ACROSS
SIBLEY COUNTY TO NEAR STEELE COUNTY. THE MORNING TIME COMMUTE FOR
MUCH OF THE TWIN CITIES WILL LIKELY BE A NIGHTMARE AS THE MOST
INTENSE SNOWFALL RATES WILL LIKELY CENTER AROUND 7 AM CDT.
FOLLOWING THIS SYSTEM...TEMPERATURES WILL REBOUND INTO THE LOW AND
MIDDLE 40S AND THE SNOW WILL DISAPPEAR RAPIDLY.

&&

.AVIATION.../18Z TAF ISSUANCE/
HIGH PRESSURE RIDGE EXITING REGION WITH NEXT WAVE AFFECTING MN AREA
THIS AFTERNOON.  MID/HIGH LEVEL CLOUDS WORKING ACROSS AREA WITH
PERHAPS OCNL MVFR DVLPG RWF AFTER 22Z.  THEN SNOW WITH ATTENDANT
MVFR/IFR CIGS DVLPG ACRS AXN/RWF/STC THROUGH 06Z...AND AT MSP BY
08Z.  STRONGER FORCING WORKS INTO MSP IN THE 11Z-18Z TIME PERIOD
WITH PERHAPS THE LOWEST VSBYS/HIGHEST SNOWFALL RATES FROM 12Z-16Z
TIME PERIOD.  WILL LIKELY SEE SOME MODERATE 1/2SM SN IN THE HEAVIER
SNOW BAND.  LOOKS LIKE TOP END SNOWS WOULD BE AROUND 8 INCHES IN THE
HEAVY SNOW BAND REGION...SOUTHERN END FROM NORTH OF A LINE AT RWF-TO
AEL...THEN SOUTH OF A LINE FROM MOX TO MSP AND RGK. CONVECTION
PSBL...ESPECIALLY ALONG THE MN RIVER VALLEY REGION LATE
TONIGHT/FRIDAY MORNING.  BEST GUESS SNOW AMOUNTS IN THE METRO 6-8 INCHES
SOUTHERN METRO...WITH 2-4 INCHES IN THE NORTH.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY
     FOR BLUE EARTH-BROWN-CARVER-CHIPPEWA-DAKOTA-FARIBAULT-
     FREEBORN-GOODHUE-HENNEPIN-KANDIYOHI-LAC QUI PARLE-LE SUEUR-
     MARTIN-MCLEOD-MEEKER-NICOLLET-POPE-REDWOOD-RENVILLE-RICE-
     SCOTT-SIBLEY-STEELE-STEVENS-SWIFT-WASECA-WATONWAN-WRIGHT-
     YELLOW MEDICINE.

     SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR
     ANOKA-BENTON-DOUGLAS-RAMSEY-SHERBURNE-STEARNS-TODD-
     WASHINGTON.

WI...SNOW ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT FRIDAY FOR DUNN-
     PEPIN-PIERCE-ST. CROIX.

&&

WET/DWE
Hazardous weather outlook, Mar 20, 3:57 AM CST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
457 AM CDT THU MAR 20 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
211000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
457 AM CDT THU MAR 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

PLOWABLE SNOW IS EXPECTED TONIGHT AND FRIDAY ACROSS MUCH OF THE
OUTLOOK AREA. SNOW IS EXPECTED TO DEVELOP ACROSS WEST CENTRAL
MINNESOTA THIS AFTERNOON...AND SPREAD TOWARD EAST CENTRAL AND
SOUTHEASTERN MINNESOTA TONIGHT...AS A LOW PRESSURE SYSTEM TRACKS
ACROSS NEBRASKA AND IOWA. A RAIN AND SNOW MIX IS POSSIBLE OVER
PORTIONS OF SOUTH CENTRAL AND SOUTHWESTERN MINNESOTA THIS
EVENING...WHICH WOULD LIMIT ACCUMULATIONS IN THOSE AREAS.

THE SNOW IS EXPECTED TO BECOME MODERATE TO HEAVY IN NATURE DURING
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW WILL PERSIST THROUGH MUCH OF THE DAY ON FRIDAY. TOTAL
SNOWFALL ACCUMULATIONS AROUND SIX INCHES APPEAR POSSIBLE FOR A
PORTION OF THE AREA...MAINLY SOUTH AND WEST OF A LINE FROM
ALEXANDRIA...TO MINNEAPOLIS...TO RED WING. A NARROW BAND OF
HEAVIER SNOW MAY OCCUR WITH THIS STORM SYSTEM...WITH ISOLATED
LOCATIONS RECEIVING SNOWFALL AMOUNTS APPROACHING 8 INCHES.

STAY TUNED TO LOCAL MEDIA AND YOUR NWS OFFICE FOR LATER
STATEMENTS CONCERNING LOCATIONS AND PROJECTED AMOUNTS OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

LS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Le Sueur

When
March 20, 4:00 PM CST to March 21, 6:00 PM CST
Where
Le Sueur forecast zone
Reported by
Trained Spotter
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Winter Storm, Rice

When
March 20, 5:00 PM CST to March 21, 5:00 PM CST
Where
Rice forecast zone
Reported by
Trained Spotter
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Winter Storm, Meeker

When
March 20, 6:00 PM CST to March 21, 10:00 PM CST
Where
Meeker forecast zone
Reported by
Trained Spotter
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Winter Storm, Sibley

When
March 20, 6:00 PM CST to March 21, 10:00 PM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Winter Storm, McLeod

When
March 20, 6:00 PM CST to March 21, 10:00 PM CST
Where
McLeod forecast zone
Reported by
Trained Spotter
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

Winter Storm, Renville

When
March 20, 7:00 PM CST to March 21, 8:00 PM CST
Where
Renville forecast zone
Reported by
Trained Spotter
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

Winter Storm, Kandiyohi

When
March 20, 7:00 PM CST to March 21, 8:00 PM CST
Where
Kandiyohi forecast zone
Reported by
Trained Spotter
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
March 20, 7:00 PM CST to March 21, 10:00 PM CST
Where
Wright forecast zone
Reported by
Trained Spotter
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Winter Storm, Carver

When
March 20, 7:00 PM CST to March 21, 6:00 PM CST
Where
Carver forecast zone
Reported by
Trained Spotter
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
March 20, 7:00 PM CST to March 21, 6:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Winter Storm, Hennepin

When
March 20, 7:00 PM CST to March 21, 5:00 PM CST
Where
Hennepin forecast zone
Reported by
Trained Spotter
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

Winter Storm, Swift

When
March 20, 8:00 PM CST to March 21, 6:00 PM CST
Where
Swift forecast zone
Reported by
Trained Spotter
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Winter Storm, Lac Qui Parle

When
March 20, 8:00 PM CST to March 21, 6:00 PM CST
Where
Lac Qui Parle forecast zone
Reported by
Trained Spotter
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Winter Storm, Chippewa

When
March 20, 8:00 PM CST to March 21, 8:00 PM CST
Where
Chippewa forecast zone
Reported by
Trained Spotter
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Winter Storm, Yellow Medicine

When
March 20, 8:00 PM CST to March 21, 8:00 PM CST
Where
Yellow Medicine forecast zone
Reported by
Trained Spotter
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

Winter Storm, Dakota

When
March 20, 8:00 PM CST to March 21, 5:00 PM CST
Where
Dakota forecast zone
Reported by
Trained Spotter
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Winter Storm, Goodhue

When
March 20, 8:00 PM CST to March 21, 5:00 PM CST
Where
Goodhue forecast zone
Reported by
Trained Spotter
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Winter Storm, Stevens

When
March 20, 9:00 PM CST to March 21, 6:00 PM CST
Where
Stevens forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Winter Storm, Pope

When
March 20, 9:00 PM CST to March 21, 6:00 PM CST
Where
Pope forecast zone
Reported by
Trained Spotter
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
March 20, 9:00 PM CST to March 21, 6:00 PM CST
Where
Douglas forecast zone
Reported by
Trained Spotter
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88122, 88126, 88112, 88114, 88116, 88110, 88111, 88117, 88119, 88120, 88123, 88106, 88107, 88108, 88109, 88124, 88125, 88104, 88105, 99403.